Alert archive / Florida / High Surf Advisories in 2020
High Surf Advisory 7, NWS Melbourne, FL
NWS Melbourne, FL issued this high surf advisory at Oct 22, 2020, 3:32 AM EDT for Volusia County, Florida. It took effect at Oct 22, 2020, 6:00 PM EDT. It was in force for 57 hr.
The area
The counties it named.
The facts
- Issued
- Oct 22, 2020, 3:32 AM EDT (07:32 UTC)
- In effect from
- Oct 22, 2020, 6:00 PM EDT
- Expired
- Oct 25, 2020, 3:00 AM EDT
- In force
- 57 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 7.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
176 WHUS42 KMLB 220732 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 332 AM EDT Thu Oct 22 2020 FLZ047-054-059-064-141-147-230800- /O.NEW.KMLB.SU.Y.0007.201022T2200Z-201024T0800Z/ /O.EXT.KMLB.RP.S.0039.000000T0000Z-201024T0800Z/ Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia- Northern Brevard- 332 AM EDT Thu Oct 22 2020 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE FRIDAY NIGHT... ...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM EDT SATURDAY... * WHAT...For the High Surf Advisory, large breaking waves will build late this afternoon and evening to 6 to 8 feet expected in the surf zone. For the High Rip Current Risk, dangerous rip currents will continue to occur along the east central Florida beaches. * WHERE...Southern Brevard, Indian River, St. Lucie, Martin, Coastal Volusia and Northern Brevard Counties. * WHEN...For the High Surf Advisory, from 6 PM this evening to 4 AM EDT Saturday. For the High Rip Current Risk, through at least late Friday night. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... High surf will affect the beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. Swimmers should remain out of the water due to large breaking waves and dangerous surf conditions. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
3 follow-up statements
107 WHUS42 KMLB 230723 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 323 AM EDT Fri Oct 23 2020 FLZ047-054-059-064-141-147-240800- /O.EXT.KMLB.RP.S.0039.000000T0000Z-201025T0900Z/ /O.CON.KMLB.SU.Y.0007.000000T0000Z-201024T0800Z/ Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia- Northern Brevard- 323 AM EDT Fri Oct 23 2020 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE SATURDAY NIGHT... ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT SATURDAY... * WHAT...For the High Surf Advisory, large breaking waves of 6 to 8 feet are expected in the surf zone. For the High Rip Current Risk, dangerous rip currents will continue to occur along the east central Florida beaches. * WHERE...Southern Brevard, Indian River, St. Lucie, Martin, Coastal Volusia and Northern Brevard Counties. * WHEN...For the High Surf Advisory, until 4 AM EDT Saturday. For the High Rip Current Risk, through late Saturday night. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... High surf will affect the beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. Swimmers should remain out of the water due to large breaking waves and dangerous surf conditions. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
088 WHUS42 KMLB 240756 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 356 AM EDT Sat Oct 24 2020 FLZ047-054-059-064-141-147-250900- /O.EXT.KMLB.SU.Y.0007.000000T0000Z-201025T0900Z/ /O.EXT.KMLB.RP.S.0039.000000T0000Z-201026T0600Z/ Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia- Northern Brevard- 356 AM EDT Sat Oct 24 2020 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 5 AM EDT SUNDAY... ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE SUNDAY NIGHT... * WHAT...For the High Surf Advisory, large breaking waves of 5 to 7 feet are expected in the surf zone. For the High Rip Current Risk, dangerous rip currents will continue to occur along the east central Florida beaches. * WHERE...Southern Brevard, Indian River, St. Lucie, Martin, Coastal Volusia and Northern Brevard Counties. * WHEN...For the High Surf Advisory, until 5 AM EDT Sunday. For the High Rip Current Risk, through at least late Sunday night. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... High surf will affect the beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. Swimmers should remain out of the water due to large breaking waves and dangerous surf conditions. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
915 WHUS42 KMLB 250700 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 300 AM EDT Sun Oct 25 2020 FLZ047-054-059-064-141-147-260900- /O.CAN.KMLB.SU.Y.0007.000000T0000Z-201025T0900Z/ /O.EXT.KMLB.RP.S.0039.000000T0000Z-201026T2300Z/ Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia- Northern Brevard- 300 AM EDT Sun Oct 25 2020 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH MONDAY EVENING... ...HIGH SURF ADVISORY IS CANCELLED... * WHAT...Dangerous rip currents will continue to occur along the east central Florida beaches. Rough surf will also be present today. * WHERE...Martin, Coastal Volusia, Northern Brevard, Southern Brevard, St. Lucie and Indian River Counties. * WHEN...Through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous swimming and surfing conditions will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Oct 21, 10:08 PM EDT, 5 hours 24 minutes earlier.
Area forecast discussion, Oct 21, 10:08 PM EDT, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1008 PM EDT Wed Oct 21 2020
.UPDATE...
Just a few minor changes to the forecast this evening, but the
main message remains the same. Like the previous few nights,
showers are expected to continue to push onshore into the morning
hours, as stout easterly flow persists along a tight pressure
gradient draped along the eastern seaboard. The 0Z XMR sounding
supports this, find easterly steering flow winds around 20-25mph.
This will keep showers moving briskly onshore, though a quick inch
or so will be possible, especially along the Treasure Coast. PWATs
remain fairly high, especially along the Treasure Coast, where
models keep PWATs around 2" or so, with 1.75-2" elsewhere. Thus,
highest PoPs will be across the southern portion of the area
overnight, reaching around 40%. Have kept 30% PoPs for other
coastal areas, decreasing to around 20% inland as showers will
become less and less likely to make it past the St Johns River
basin towards morning. Low temperatures remaining above average,
in the low 70s, with mid 70s possible along the coast.
&&
.AVIATION...
VFR conditions prevailing outside of precipitation overnight.
Showers will continue to drift onshore into the morning hours,
especially along the Treasure Coast. Have included VCSH for
most coastal terminals through 5Z, with TEMPOs accounting for
ongoing precipitation. These may need to be updated, depending on
how showers develop overnight. Thunderstorms are not expected.
Only a slight chance of showers inland, so have not included a
mention there. Easterly winds remaining around 10kts at the coast,
but decreasing to around 5kts inland.
&&
.MARINE...
A Small Craft Advisory remains in effect for all east central
Florida Atlantic zones, as hazardous boating conditions continue.
Easterly winds 15-20kts overnight, with higher gusts possible.
Seas 6-8ft, as the pressure gradient remains tight and distant Epsilon
churns in the Atlantic. Shower chances continuing overnight,
especially along the Treasure Coast.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 73 84 73 83 / 30 40 20 40
MCO 72 86 72 85 / 20 50 20 40
MLB 75 85 75 84 / 40 50 20 30
VRB 75 84 75 84 / 40 50 20 30
LEE 71 86 72 84 / 20 40 10 40
SFB 72 86 73 86 / 20 40 20 40
ORL 74 87 74 84 / 20 50 20 40
FPR 74 84 73 86 / 40 40 20 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 8 PM EDT Friday for Flagler Beach to
Volusia-Brevard County Line 0-20 nm-Flagler Beach to
Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
&&
Leahy/Spratt/VolkmerHazardous weather outlook, Oct 21, 9:21 PM EDT, 6 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 921 PM EDT Wed Oct 21 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-221330- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 921 PM EDT Wed Oct 21 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TONIGHT. .FLOOD IMPACT... Heavy downpours from fast moving showers and storms may produce a quick inch or so of rainfall, which could cause temporary ponding of water on roads and in poor drainage areas. Indian River, Saint Lucie, and Martin Counties remain the most susceptible to additional temporary inundation ponding of water in low areas. .RIP CURRENT IMPACT... There will continue to be a high risk of rip currents at all east central Florida beaches. While the threat for rip currents will be present all night, it will be highest during the hours surrounding low tide. Rough surf will also continue. Use extreme caution if at the beach. Entering the surf is highly discouraged. .WIND AND SEA IMPACT... East winds of 15 to 20 knots with higher gusts will continue over the local Atlantic waters today, with seas persisting at 6 to 8 feet. A Small Craft Advisory remains in effect for the for the local Atlantic. .RIVER FLOOD IMPACT... The latest forecast has the Saint Johns River at Astor remaining near Moderate Flood Stage through the rest of this week. Elsewhere, the Saint Johns River at Sanford and near Lake Harney, is forecast to stay within Action Stage, while at DeLand the river is forecast to remain just below Action Stage. Refer to daily Flood Statements and River Statements from NWS Melbourne for the latest river levels and forecasts. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Brisk winds will continue into late week, producing breezy conditions along the coast. Seas will remain high over the next several days due to swells arriving from distant Tropical Cyclone Epsilon, maintaining hazardous conditions for small craft operators over the local Atlantic waters. Rough surf and a high risk of rip currents are anticipated to last through the week. Scattered showers and isolated storms are expected each day into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. Leahy
Nearby
High Surf Advisories in Florida, 2020Every high surf advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.